Format

Send to

Choose Destination
J R Coll Physicians Edinb. 2010 Mar;40(1):33-6. doi: 10.4997/JRCPE.2010.108.

Rhabdomyolysis following co-prescription of fusidic acid and atorvastatin.

Author information

1
Renal Unit, Dumfries and Galloway Royal Infirmary, Dumfries, UK. suneetatec@doctors.org.uk

Abstract

The placebo-corrected incidence of rhabdomyolysis in a systematic review of 20 statin trials was 1.6/100,000 per year. It is likely to be higher than this in everyday clinical practice when statins are knowingly or inadvertently co-prescribed with drugs that interfere with their metabolism. We report a case of rhabdomyolysis causing muscle weakness and prolonging an episode of dialysis-dependent acute kidney injury, which occurred when fusidic acid was co-prescribed with atorvastatin. Renal function and muscle power recovered when both drugs were withdrawn. We found four other cases of rhabdomyolysis with fusidic acid and atorvastatin and three with fusidic acid and simvastatin in the literature, a review of which suggests that the risks of rhabdomyolysis vary with the extent to which an individual statin is dependent for its metabolism on the cytochrome P450 3A4 isoenzyme and the degree to which this isoenzyme's activity is inhibited by a particular antimicrobial. Of note, the interaction between statins and fusidic acid did not feature in seven of eight recent reviews of statin toxicity. Our case report highlights the importance of close monitoring of patients on statins, especially when new drugs are started or if patients become unwell, by checking creatine kinase and liver function tests and by examining for new muscle weakness. Our review of statin-antimicrobial drug interactions suggests that fusidic acid is another CYP450 3A4 enzyme inhibitor with the potential to cause rhabdomyolysis when co-prescribed with simvastatin and atorvastatin.

PMID:
21125037
DOI:
10.4997/JRCPE.2010.108
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center